Colorado, 2007

Winter Weather in Colorado, May 22 to 23, 2007

May 22 to 23, 2007 · NWS GJT · 3 events in 3 counties and zones

A slow moving spring storm system produced significant snowfall across the central and southern mountains of western Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A slow moving spring storm system produced significant snowfall across the central and southern mountains of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 2:01 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, May 22, 2:01 AM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 AM MDT TUE MAY 22 2007

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
SURFACE COLD FRONT WAS ALIGNED ALONG A KASE-KTEX-KCEZ-KPGA LINE AS
OF 0300. GUSTY WEST TO NORTHWEST WINDS OBSERVED JUST BEHIND THE
FRONT...THOUGH GENERALLY QUITE A BIT WEAKER THAN EARLIER IN THE
NIGHT. BROAD AREA OF SHOWERS ALONG AND BEHIND THE FRONT IMPACTING
A SIGNIFICANT PORTION OF THE CWFA EARLY THIS MORNING.

TODAY: WEST-TO-EAST ORIENTED 100 KT JET CORE WILL DRIVE COLD FRONT
RAPIDLY ACROSS THE SOUTHEASTERN PORTION OF THE CWFA THIS MORNING.
STRONG LOW LEVEL CONVERGENCE ALONG THE SURFACE BOUNDARY COMBINED
WITH STRONG PVA COINCIDING WITH JET DIVERGENCE WILL LEAD TO CONTINUED
SHOWER ACTIVITY ACROSS MUCH OF THE CENTRAL PORTION OF THE CWFA DURING
THE MORNING. MEANWHILE...DRY SLOT ACROSS THE EXTREME NORTHWEST WILL
LIMIT CHANCES FOR ADDITIONAL PCPN TODAY. SHOWERS AND SCATTERED TSTMS
WILL PERSIST DURING THE AFTERNOON AS TROF AXIS LINGERS OVER THE
AREA AND DESTABILIZATION OCCURS WITH RISING TEMPERATURES.
UNSEASONABLY LOW SNOW LEVEL WILL ALLOW FOR SOME LIGHT ACCUMULATIONS
OVER THE MOUNTAINS ABOVE 9000. CONVECTION MAY ALLOW FOR LOCALLY
SIGNIFICANT AMOUNTS OF SNOW.

TONIGHT-WEDNESDAY NIGHT: TROUGH AXIS WILL REMAIN OVERHEAD DURING THE
NIGHT WHICH WILL YIELD ADDITIONAL PRECIPITATION...ESPECIALLY IN THE
CENTRAL AND SOUTHERN MOUNTAINS. SECONDARY SHORTWAVE ROTATING THROUGH
THE BASE OF THE LARGE SCALE TROF WILL HELP DRIVE AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. FINALLY...A DRIER
WESTERLY FLOW WILL SET UP FOR WEDNESDAY NIGHT WHICH WILL END
PRECIPITATION AND BRING CLEARING. HOWEVER...7H TEMPS RANGING FROM
-4 DEG C IN THE NORTH TO +1 DEG C IN THE SOUTH COMBINED WITH DRIER
CLEAR SKIES WILL LIKELY BRING FREEZING TEMPERATURES TO THE I-70
CORRIDOR EAST OF PARACHUTE...ALONG WITH THE GUNNISON BASIN AND THE
FOUR CORNERS AREA.

LATE TONIGHT...HOWEVER...FREEZING SCENARIO UNLIKELY AS CLOUDS AND
MOISTURE LINGER. AFTERNOON HIGHS COOLER TODAY AND AGAIN TOMORROW DUE
TO SURGE OF COLD AIR ASSOCIATED WITH THIS FRONT.

.LONG TERM (THURSDAY THROUGH MONDAY)...
THURSDAY THROUGH SATURDAY DOMINATED BY LONGWAVE TROUGH OVER MUCH
OF THE WEST...FROM THE NRN ROCKIES TO THE UPPER MIDWEST. NE PAC
SHORTWAVE DROPS DOWN CA/FAR WEST THU WITH ENERGY SHEARING OUT TO
THE NE AND ACROSS OUR AREA FRI. MOISTURE SEEMS RATHER LIMITED AND
WILL MAINTAIN JUST THE SLIGHT CHANCE OF PRECIP THU-FRI. COLD FRONT
SAGS DOWN INTO ID/WY BY FRI BUT THEN SEEMS LOSE STEAM AS FLOW ALOFT
REMAIN W TO SW WITH THE WEAK TROUGHING OVER SRN CA. TEMPS LIKELY TO
REMAIN NEAR SEASONAL NORMS AND NOT RETURN TO ABOVE NORMAL UNTIL RIDGE
BUILDS IN SUN/MON AHEAD OF THE NEXT PAC TROUGH FORECAST TO MOVE
ASHORE.

&&

.AVIATION...MORNING SHOWERS WITH LOCAL MVFR CONDITIONS IN THE
EASTERN PART OF THE I-70 CORRIDOR WILL GIVE WAY TO SCATTERED
AFTERNOON THUNDERSTORMS. OUTFLOW WINDS ASSOCIATED WITH AFTERNOON
STORMS WILL RANGE FROM 25 TO 35 KNOTS. VFR CONDITIONS WILL PREVAIL
EXCEPT FOR MOUNTAIN OBSCURATIONS WITH SHOWERS AND THUNDERSTORMS.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

NL/JAD
Hazardous weather outlook, May 22, 4:45 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAY 22 2007

COZ001>014-017>023-UTZ022>025-027>029-231200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS OVER THE HIGHER TERRAIN WILL BRING LIGHT ACCUMULATIONS
TO AREAS ABOVE 9000 FEET WITH ICY AND SNOW PACKED ROADS LIKELY IN
HIGH MOUNTAINS PASSES. IN THE AFTERNOON...SCATTERED THUNDERSTORMS
WILL DEVELOP GENERATING WIND GUSTS TO 40 MPH ALONG WITH SMALL HAIL
AND FREQUENT DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER WEATHER MOVES IN ON THURSDAY AND CONTINUES THROUGH THE END
OF THE WEEK...WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS EACH DAY...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Northwestern San Juan Mountains

When
May 22, 6:00 AM MST to May 23, 4:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred.

Winter Weather, Southwestern San Juan Mountains

When
May 22, 6:00 AM MST to May 23, 4:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred.

Winter Weather, West Elk and Sawatch Mountains

When
May 22, 7:00 AM MST to May 23, 4:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred over 50 percent of the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39212, 39213, 39211.